Vomiting is the most common adverse event when sedating a child or young person undergoing a procedure in the emergency department, occurring in 55.5 out of 1,000 cases. Agitation occurred in 17.9/1,000 cases, and hypoxia – lack of oxygen – in 14.8 out of 1,000 cases. Serious breathing problems needing intervention to provide ventilation were rare, but highlight the need for experienced staff when giving sedation to children.
This systematic review included 41 studies, six of which were UK-based. It pooled the frequency of adverse events when using different sedation drugs, alone or in combination. There was considerable variation across studies in the procedures performed and outcomes reported. Estimates may not be entirely accurate, because these outcomes were rare and the drugs were not used frequently.
The findings emphasise NICE recommendations for thorough pre-sedation assessment, drug choice based on the procedure and individual patient characteristics, close monitoring during sedation, and staff with appropriate life support skills.
Why was this study needed?
Procedures carried out in the emergency department may cause distress and pain for children and young people who may already be frightened, ill, in pain or have behavioural problems. It is therefore common for children to be sedated during emergency room procedures.
Skilled staff are required to monitor and manage the risks associated with sedation, which can include breathing problems and the possibility of depriving the brain of oxygen. These risks may be higher in children than they would be in adults due to their different anatomy and oxygen needs. The level of sedation has to be carefully selected on an individual basis, but there is no clear guidance on the safest sedation medication to choose.
This systematic review investigated adverse effects of various medications that are commonly used to sedate children and young people undergoing procedures in the emergency department.
What did this study do?
This systematic review included 13 randomised controlled trials and 28 observational studies, including a total of 13,876 people aged under 18 who received sedation for a procedure in the emergency department. Six of the 41 included studies were based in the UK. The review only included studies where the aim was to achieve moderate to deep sedation, rather than just calming anxiety.
There was considerable variation between studies, in terms of the procedures being performed (from painless imaging to painful setting of broken bones), the type and dose of medications used, the outcomes reported and their definitions. The studies were combined using a statistical model that takes account of the differences between study results. However, there is still some need for caution about the estimated likelihood of adverse events, particularly for drugs used less frequently, such as etomidate, midazolam or propofol.
What did it find?
- Vomiting was the most common adverse event, occurring in 498 out of 7,865 sedations where it was reported as an outcome – around 55.5 episodes for every 1,000 sedations. Rates of vomiting were highest with ketamine (80.7/1000); ketamine combined with midazolam with or without an opioid (68.6/1,000); nitrous oxide or chloral hydrate (68/1,000); and etomidate (66.7/1,000). Rates were lowest with midazolam (16.1/1,000), and ketamine combined with propofol (3.0/1,000). No studies reported vomiting outcomes for propofol. The use and effectiveness of anti-sickness drugs were not examined in this review.
- Agitation occurred in 175 out of 7,226 sedations, or 17.9 per 1,000. Midazolam was associated with the highest rates of agitation (181.4/1,000), followed by ketamine plus midazolam with or without an opioid (63.6/1,000), then ketamine plus propofol (41.4/1,000).
- Hypoxia occurred in 238 out of 11,457 sedations, or 14.8 per 1,000. It was most common in sedations using etomidate (260.1/1,000). This was followed by ketamine plus midazolam with or without an opioid (34.1/1,000), ketamine plus propofol (32.0/1,000), propofol (26.2/1,000), ketamine (18.9/1,000), midazolam (12.6/1,000), and nitrous oxide or chloral hydrate (1.7/1,000).
- Serious breathing problems were rarely reported. Intubation, where a breathing tube was inserted into the windpipe, was needed in only four out of 9,136 sedations. There were 34 cases of laryngospasm in 8,687 sedations. This is where the vocal cords close tightly and mainly occurred in those given ketamine alone. No reported case of aspiration (stomach contents entering the lungs) was reported in 3,326 sedations.
- Use of other interventions to help the patient breathe – including a simple airway, bag and mask, or a mechanical ventilator (positive pressure ventilation) – were reported in seven out of 544 sedations involving propofol (10.2/1,000), 41 out of 5375 sedations involving ketamine (6.9/1,000), and one case each with ketamine plus propofol (5.3/1,000), and ketamine plus midazolam with or without an opioid (2.5/1,000).
What does current guidance say on this issue?
2010 NICE guidance on sedation in under-19s recommends that sedation should only be given by trained healthcare professionals, following thorough assessment of the person’s physical status, medical history and risk of airway or breathing problems.
For painless imaging, NICE recommends by choice chloral hydrate for children under 15kg, or alternatively midazolam. Ketamine or opioids are not routinely recommended.
For painful procedures NICE recommends by choice nitrous oxide in oxygen and/or midazolam (by mouth or nasally), with local anaesthetic if needed.
For moderate to deep sedation, it is advised that children have fasted from between 2 hours for clear fluids and 6 hours for solids. In emergencies, the risk of vomiting needs to be balanced against the urgency of the procedure and how deeply the child will be sedated.
What are the implications?
This review found that vomiting was the most common side effect of sedation. Anti-sickness drugs may reduce this. Hypoxia was not common, but its seriousness underlines the need for staff who can appropriately monitor and manage patients during sedation.
The use of airway and breathing support was rare, but reinforces NICE’s recommendations that life support skills are required within any team providing sedation to children and young people. Many of the studies were based outside of the UK, therefore it is unclear whether the staff involved in sedation had the same skills and training that they would in the UK.
This review focused on the drugs used, but did not break-down its results by the level of sedation required or the procedure. Therefore it is not clear whether the approaches used in these studies reflect current UK practice.
Citation and Funding
Bellolio MF, Puls HA, Anderson JL, et al. Incidence of adverse events in paediatric procedural sedation in the emergency department: a systematic review and meta-analysis. BMJ Open. 2016;6(6):e011384.
This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
NICE. Sedation in under 19s: using sedation for diagnostic and therapeutic procedures. CG112. London: National Institute for Health and Care Excellence; 2010.
Produced by the University of Southampton and Bazian on behalf of NIHR through the NIHR Dissemination Centre